Were the deaths caused by the IV iron administration and not Omontys? Hypersensitivity reactions and deaths associated with intravenous iron preparations.
Most patients on renal dialysis are on intravenous iron therapy. The majority of this intravenous iron use has coincided with an increasing awareness of the need to use iron in combination with erythropoietic agents for optimal management of the anaemia of chronic kidney disease. The ownside is the intravenous iron preparation are associated with severy anaphylactic reactions and deaths, especially if the administration of iron is not done according to the manufactuer's FDA approved recommendations. It would be interesting to know if this issue was investigated and if Affymax confirmed that the deaths were not due to intravenous iron administration instead of Omontys since the drugs are administered in the same setting.
True, but the anaphylactic reactions may have been reported to MEDWATCH as being due to iron and not epogen since Epogen has been on the market for a long time and the users/doctors do not normally expect to see anaphylactic reactions with its use. Omontys being a new drug, receives more scrutiny than Epogen, especially during the Fersenius pilot program. The investigation should include reports to MEDWATCH or to the FDA due to iron administration on patients that received Epogen plus IV iron and also patients that receive Omontys plus IV iron, then compare the two.
If this were to be true AFFY would soar!!! I am certain Affymax will do due dilligence on their part, only it may take some time. For those just getting in on the long side, it's a no brainer. Buy on the dips if you can afford risks. You might just hit a 10 bagger overnight. The worst is priced into the stocks price. jmo.
Makes sense; otherwise why would thousands of patients pre and post FDA approval and for nearly a year do fine but all of a sudden and within a single month you get 3 deaths? It could be that IV iron came from a different manufacturer in that month or wrong doses were given. I simply don't see how Omontys could have suddenly caused those anaphylactic reactions when thousands had used it without any significant problems or reactions. This does not make sense. My hunch is Omonty had nothing to do with it.
Of course there is also the contamination possibility as well as overdosing, manufacturer errors, etc...But again, it does not make sense that a properly dosed, non-contaminated, and properly manufactured Omonty would suddenly give such vastly different and unfortunate outcome.